Main Forums > Pre-HAART Long-Term Survivors

Dazedd and confused

(1/2) > >>

OK, I should probably post this in the treatment thread, but I would rather post it here.

I have been researching the various meds to which I could switch. My goal is to avoid worsening lipodystrophy, specifically the lipohypertrophy.

If it weren't for that, I wouldn't switch because these meds have served me well for more than a decade.

That said, the only meds I can find that don't include the caveat about lipodystrophy are the NNRTIs and Reyataz (Atazanavir).

While the Reyataz doesn't sound too bad, the NNRTIs don't sound very nice. Or course, I could be reading more into their descriptions than is really there. I know people who take them and are doing well. I also know some who took them and became psychotic (sustiva).

My current regimen is AZT, 3TC (Epivir) and Crixivan, which is a regimen I'm sure at least some of you are familiar with.

So, anyone have any advice?




If you are afraid of psychological side effects, you might consider Viramune, instead of Sustiva. Also, from what I've read, Viread is less associated with lipodystrophy than other NRTI's. I notice from Joe's entry in the "Introduce Yourself" thread that he is on Viramune and Truvada, and that combo is working for him. Viramune is also less likely than Sustiva to cause an increase in cholesterol.

Just something to consider.


The progression stopped for me--even improved a bit--as soon as I stopped PI's (particularly Crixivan & Norvir).
I've been on Sustiva & Combivir for years now. 
I just wish I'd been able to get off the PI's before the damage was done.

From what my doc told me, there is no guarantee that once one stops meds that might be the culprit in lipo problems that the progression will stop or reverse.  In fact, most if not all AIDS meds have the lipo warning associated with them.  Whether that's to stop lawsuits, or whether ALL AIDS drugs have to the potential to cause lipo, we may never know.   I do know that in my case, all my docs do not want me to stop taking PIs because they are part of the drug combos that fight AIDS.  It's better to have lost the fat, then to have lost my life.   The only thing one can do is switch to drugs that offer a better chance of avoiding the problem, while at the same time getting the undetectable viral load.

My lipo problems started on the combination of Fortovase, Epivir, Zerit, and Videx.    I switched to Reyataz, Norvir, Viramune, and Epzicom combination . . . which of course did not help any in eliminating the lipo - and I still experience it - especially in my butt.   I have to continue to take Epivir because of the 'mutation' - so even though Epivir might also be attributed to lipo, I can't stop taking that one. 


You asked for advice and I will give you what I would do in your position.

WAIT until the new class of drugs come out this year, as they are supposed to be like magic for us LTS.  I really know nothing about them, but my Doctor is holding off until then in the hopes that we can start a whole new approach to this HAART thingy.

I guess the new drugs are a whole new class and have not been used in the past, so while you would once again enter the guinea pig state if mind, there is every hope that they do what the tests are showing, and that is huge efficacy for us, specifically.



[0] Message Index

[#] Next page

Go to full version